HEARING TIPS

Some Common Medications Can be The Cause of Hearing Loss

Medications that cause hearing loss and tinnitus.

Going over the side effects of a medication when you first start taking it is a normal thing to do. Can you expect to feel Nauseous or to have a dry mouth? A more serious side effect that can potentially occur is hearing loss. Ototoxicity is the term medical professionals give to this condition. Ear poisoning is what ototoxicity breaks down to.

It’s still not known how many drugs lead to this problem, but there are at least 130 that are known to be ototoxic. What are some of the common ones you should watch out for and why?

Some Facts About Ototoxicity

What happens to trigger hearing loss after you swallow your medication. There are three different places certain drugs can damage your hearing:

  • The cochlea – That’s the seashell-shaped element of the inner ear that takes sound and converts it into an electrical message the brain can comprehend. Damage to the cochlea impacts the range of sound you can hear, commonly beginning with high frequencies then escalating to include lower ones.
  • The vestibule of the ear – This is the part of the ear that sits in the center of the labyrinth that comprises the cochlea. It helps control balance. Vestibulotoxicity drugs can cause you to get dizzy or feel like the room is spinning.
  • The stria vascularis – Located in the cochlea, the stria vascularis produces endolymph, the fluid in the inner ear. Too much or too little endolymph has a considerable impact on both hearing and balance.

Certain drugs only cause tinnitus and others lead to loss of hearing. If you hear phantom noises, that might be tinnitus and it commonly shows up as:

  • A windy sound
  • Ringing
  • Popping
  • Thumping

Usually if you stop using the medication the tinnitus will go away. Unfortunately, some of these drugs can cause permanent hearing loss.

What Drugs Put You at Risk?

You may be surprised by the list of drugs that can cause temporary or permanent hearing loss. It’s likely that you take some of these drugs when you are in pain and you might have some of them in your medicine cabinet right now.

Over the counter pain relievers top the list of ototoxic medications:

  • Naproxen
  • Ibuprofen

Salicylates, better known as aspirin, are included on this list. While all these can lead to some hearing issues, they are reversible when you stop using the meds.

Ranking a close second for well known ototoxic drugs are antibiotics. Some antibiotics are ototoxic but many aren’t. You may have heard of some of these that aren’t:

  • Erythromycin
  • Gentamycin
  • Vancomycin

The problem disappears after you stop using the antibiotics just like with painkillers. The standard list of other drugs include:

  • Quinidine
  • Quinine
  • Chloroquine

Substances That Trigger Tinnitus

Some diuretics can lead to tinnitus, such as brand names Lasix, Bumex, and Diamox but the leading offenders in this category are things like:

  • Marijuana
  • Caffeine
  • Tonic water
  • Nicotine

You are exposing yourself to something that might cause tinnitus every time you have your morning coffee. The good news is it will go away once the drug leaves your system. Ironically, some drugs doctors give to treat tinnitus are also on the list of potential causes such as:

  • Amitriptyline
  • Lidocaine
  • Prednisone

The doctor will prescribe much less than the amount that will cause tinnitus.

Ototoxicity Has Specific Symptoms

They vary depending on the medication and your ear health. Normally, you can expect anything from mildly annoying to completely incapacitating.

Look for:

  • Hearing loss on one or both sides
  • Blurring vision
  • Vomiting
  • Poor balance
  • Difficulty walking
  • Tinnitus

Get in touch with your doctor if you notice any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

Does ototoxicity mean you shouldn’t use the medication? You should never stop using what your doctor tells you to. These symptoms are only temporary so keep that in mind. Keep yourself aware by always asking your doctor about the possible side effects of a medication and don’t hesitate to ask about ototoxicity. Also, schedule a hearing exam with a hearing care specialist.

Why wait? You don't have to live with hearing loss. Call Us Today